EMA sends letters to GPs due to amputation risk from canagliflozin

Jack Woodfield
Thu, 02 Jun 2016
EMA sends letters to GPs due to amputation risk from canagliflozin
The European Medicines Agency (EMA) has warned GPs that the type 2 diabetes drug Invokana (canagliflozin) could be linked with an increase in amputations.

The EMA's review follows a similar warning made last month by the US Food and Drug Administration (FDA). Both the FDA and the EMA have responded to results of the ongoing Canagliflozin Cardiovascular Assessment Study (CANVAS) trial, which found leg and foot amputations occurred almost twice as often in canagliflozin-treated patients compared to those taking placebo.

The EMA has sent out letters to GPs advising them to consider halting canagliflozin treatment in type 2 diabetes patients with significant foot complications.

Canagliflozin is the active substance in Invokana, which is part of the SGLT2 inhibitor drug class. It helps reduce blood sugar levels in patients with type 2 diabetes and is currently recommended by the National Institute of Health and Care Excellence (NICE) as a treatment option for type 2 diabetes as part of a dual- or triple-therapy regimen or in combination with insulin.

The ongoing CANVAS study is evaluating if canagliflozin can reduce cardiovascular problems in diabetes patients compared to placebo. Patients in this study have so far been followed up for an average of nine months.

The EMA's letters recommend that GPs should consider the importance of routine foot care amongst patients taking canagliflozin, and that patients need to be carefully monitored.

"While the review on canagliflozin is ongoing, healthcare professionals will receive a letter reminding them about the importance of routine foot care to avoid cuts or sores of the feet and to treat them promptly should they occur to prevent infection and ulceration," said the EMA.

"Patients at increased risk of amputation (such as those who have had a previous amputation) should be carefully monitored. As a precautionary measure, doctors may consider stopping treatment with canagliflozin in patients who develop significant foot complications."

Much like the FDA, the EMA has warned that patients taking canagliflozin should continue to take the drug and not stop treatment without first talking to their doctor or healthcare professional.
Leave a Comment
Login via Facebook
or
Have your say in the Diabetes Forum
Your comments may be moderated. Please report any spam, illegal, offensive or libellous posts.